Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 22, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 31, 2007, 3:57 PM CDT for Logan County, Thomas County, Kansas. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 31, 2007, 3:57 PM CDT (20:57 UTC)
- Expired
- May 31, 2007, 7:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
Counties Logan County, KS, Thomas County, KS
The radar
The Goodland radar (KGLD), 58 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:30 PM CDT | FLASH FLOOD | Oakley, KS | STREET FLOODING WITH WATER ALMOST OVER THE CURBS IN THE TOWN OF OAKLEY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 111 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 1 m²/s²
- 0-3 km storm-relative helicity
- 236 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KGLD 312057
FFWGLD
KSC109-193-010000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM CDT THU MAY 31 2007
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHERN THOMAS COUNTY IN NORTHWEST KANSAS...
NORTHERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
THIS INCLUDES THE CITIES OF...WINONA...RUSSELL SPRINGS...OAKLEY...
MONUMENT...
* UNTIL 700 PM CDT
* AT 355 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTIES.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3884 10147 3887 10095 3899 10082 3928 10072
3913 10147
$$
LOCKHART2 follow-up statements
000
WGUS73 KGLD 312255
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
454 PM MDT THU MAY 31 2007
KSC109-193-010000-
THOMAS KS-LOGAN KS-
554 PM CDT THU MAY 31 2007
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR
NORTHERN LOGAN AND SOUTHERN THOMAS COUNTIES...
ALTHOUGH THE STORMS HAVE EXITED THE AREA...SOME RURAL ROADS MAY
CONTINUE TO BE UNDER WATER.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINONA...
OAKLEY AND MONUMENT
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.
LAT...LON 3884 10147 3887 10095 3899 10082 3928 10072
3913 10147
$$
CLK000
WGUS73 KGLD 010002
FFSGLD
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
702 PM CDT THU MAY 31 2007
KSC109-193-010015-
THOMAS KS-LOGAN KS-
702 PM CDT THU MAY 31 2007
THE FLASH FLOOD WARNING FOR SOUTHERN THOMAS AND NORTHERN LOGAN
COUNTIES HAS EXPIRED. ALTHOUGH SOME COUNTY ROADS MAY REMAIN SLIPPERY
THROUGH THE EVENING...FLOODING IS NOT EXPECTED.
LAT...LON 3884 10147 3887 10095 3899 10082 3928 10072
3913 10147
$$
MENTZERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 31, 3:37 PM CDT, 20 minutes earlier.
Area forecast discussion, May 31, 3:37 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT THU MAY 31 2007
.DISCUSSION...
16Z SFC INDICATES MOISTURE HAS RAPIDLY RETURNED TO THE TRI STATE
AREA...WITH SFC TDS ALREADY BACK INTO THE LOW 50S. CAP APPEARS
FAIRLY WEAK AS STRONG CONVECTION ALREADY DEVELOPING ON OLD OUTFLOW
BOUNDARY. WEAKER SHOWERS STILL OCCURRING AS INITIAL SHORT WAVE TROUGH
WAS MOVING ACROSS THE AREA. WATER VAPOR IMAGERY CONTINUES TO SHOW
STRONG H5 LOW ACROSS THE NORTHERN PLAINS...SAT IMAGERY ALSO PICKING
UP ON SHORT WAVE TROUGH NICELY AT 1630Z WITH TROUGH AXIS NEAR YUMA
COUNTY. BOTH THE NAM AND THE GFS WERE TOO WARM AT H5 WITH THE
SOUTHERN EXTENT OF THE COLD POOL AT KDDC...OTHERWISE MODELS
INITIALIZED OK.
PRIMARY CONCERNS WILL BE HYDRO AND THUNDERSTORM POTENTIAL TONIGHT.
TONIGHT...THUNDERSTORMS ALREADY DEVELOPED ALONG WEAK WARM FRONT
ACROSS THE NORTH...WITH THUNDERSTORMS ALSO DEVELOPING ON DRY LINE
BULGE COMING OUT OF EASTERN COLORADO. FURTHER COMPLICATING THINGS IS
APPROACHING COLD FRONT TO THE NORTH. AS STORMS DEVELOP INTO AN
MCS...THINGS SHOULD DROP TO THE SOUTHEAST. LLJ WILL BEGIN TO DEVELOP
ACROSS AS NEXT COLD FRONT APPROACHES. STRONG CONVERGENCE...COUPLED
WITH WEAK CINH ON THE NOSE OF THE JET WILL ALLOW ANOTHER ROUND OF
TSRA TO DEVELOP OVERNIGHT...ALTHOUGH THERE IS POTENTIAL FOR MCS TO
THE SOUTH TO LIMIT MOISTURE RETURN BACK INTO THE AREA. MAIN CONCERN
WILL BE PRECIP COVERAGE ACROSS THE WESTERN CWA...WHICH IS CURRENTLY
BEHIND THE DRYLINE. WILL CONTINUE TO TREND POPS LOWER IN THIS AREA.
WILL LEAVE GOING HIGHLIGHTS AS IS.
TOMORROW/TOMORROW NIGHT...COLD FRONT WILL BE CLEARING THE CWA DURING THE
MORNING HOURS...HOWEVER STRONG SHORT WAVE TROUGH WILL BE OVER
SPREADING THE AREA DURING THE MORNING HOURS. FCST SOUNDINGS INDICATE
ELEVATED INSTABILITY STILL OVER THE AREA...AND WITH LARGE SCALE
ASCENT STILL OVER THE AREA...THINK PRECIPITATION WILL BE ONGOING
THROUGH THE MORNING HOURS. WILL ALSO HOLD ONTO LOW POPS THROUGH THE
EARLY EVENING AS ANY HEATING UNDER THE COLD CORE WILL ALLOW ISOLATED
SHOWERS TO REDEVELOP.
SATURDAY-SUNDAY...H5 LOW WILL CONTINUE TO SHIFT THE TO THE EAST AWAY
FROM THE CWA AS RIDGE BEGINS TO BUILD IN FROM THE WEST. BIGGEST
CONCERN THROUGH THE PERIODS WILL BE POTENTIAL FOR LATE
AFTERNOON/EARLY EVENING SHOWERS UNDER THE COLD CORE LOW. WILL KEEP
ISOLATED -SHRA SAT AFTERNOON...AS PREVIOUS FORECAST HAS PRETTY WELL
HANDLED. RIDGE WILL CONTINUE TO SHIFT TO THE EAST SLOWLY ON
SUNDAY...BUT BULK OF THE CWA WILL REMAIN IN NORTHERLY FLOW DURING
THE DAY. A WEAK SHORTWAVE TROUGH IS INDICATED DURING PEAK
HEATING...BUT INSTABILITY AND SUBSIDENCE BELOW H7 WILL LIKELY LIMIT
ANY PRECIP POTENTIAL.
IN THE EXTENDED...MEDIUM RANGE MODELS CONTINUES TO INDICATE VERY
AMPLIFIED FLOW THROUGH THE BEGINNING OF THE PERIOD...WITH FLOW
FLATTENING OUT AND RIDGE SHIFTING TO THE EAST. GFS HAS BACKED OFF
OF ITS SLOWER...MORE AMPLIFIED 05/30 12Z SOLUTION AND NOW LOOKS MORE
IN LINE WITH THE OTHER MODELS. MAIN DIFFERENCES NOW APPEAR TO BE
AROUND HANDLING OF PAC NW TROUGH. ECMWF AND THE CANADIAN ARE MUCH
MORE AGGRESSIVE WITH DIGGING THE TROUGH SOUTHWARD AND HAS IT EJECTING
OVER THE AREA BY 00Z THURSDAY...WITH GFS HAVING MUCH MORE ZONAL FLOW
WITH THE BREAK DOWN OF THE RIDGE. 06Z GFS ENSEMBLES CLUSTER TOWARDS
THE OPERATIONAL SOLUTION...BUT THERE ARE A FEW MEMBERS WITH THE
STRONGER TROUGH SO OVERALL CONFIDENCE IS LOW. AM GOING TO HOLD ONTO
VERY WARM TEMPS THROUGH MOST OF THE LATER HALF OF THE PERIOD AS
ECMWF/GFS HAVE CONTINUED TO WARM H85 TEMPS.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KSZ001>004-013>016-
027>029-041-042.
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ079>081.
CO...NONE.
&&
JRMHazardous weather outlook, May 31, 11:58 AM CDT, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1058 AM MDT THU MAY 31 2007 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011415- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1058 AM MDT THU MAY 31 2007 /1158 AM CDT THU MAY 31 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL BECOME MORE WIDESPREAD ALONG AND EAST OF A SURFACE TROUGH OF LOWER PRESSURE ACROSS EASTERN COLORADO THIS AFTERNOON AND MOVE EAST OVERNIGHT. SUPERCELL THUNDERSTORMS WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES WILL BE POSSIBLE THROUGH THE EVENING HOURS. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR PORTIONS OF THE TRI-STATE AREA TONIGHT. ADDITIONAL RAIN WILL AGGRAVATE EXISTING FLOODING PROBLEMS ACROSS EXTREME SOUTHWEST NEBRASKA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. MCGUIRE/LOCKHART
In the hours before
Local storm report, May 31, 2:39 PM CDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
139 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL 3 W OBERLIN 39.82N 100.59W
05/31/2007 E0.75 INCH DECATUR KS LAW ENFORCEMENT
HAIL COVERING THE GROUND
&&
KJAMESLocal storm report, May 31, 2:51 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
151 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM HAIL 2 N CALVERT 39.86N 99.76W
05/31/2007 E1.00 INCH NORTON KS TRAINED SPOTTER
HAIL COVERING THE GROUND
&&
CFOLTZLocal storm report, May 31, 3:08 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
208 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0206 PM TSTM WND GST NORTON 39.84N 99.89W
05/31/2007 M60 MPH NORTON KS AWOS
&&
CFOLTZLocal storm report, May 31, 3:21 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
221 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 10 SE ATWOOD 39.71N 100.91W
05/31/2007 E0.75 INCH RAWLINS KS TRAINED SPOTTER
&&
KJAMESLocal storm report, May 31, 3:25 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM HAIL 11 W WINONA 39.06N 101.45W
05/31/2007 E0.88 INCH LOGAN KS PUBLIC
&&
KJAMESLocal storm report, May 31, 3:29 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT THU MAY 31 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0229 PM HAIL 11 S HERNDON 39.75N 100.79W
05/31/2007 E1.00 INCH RAWLINS KS TRAINED SPOTTER
&&
CFOLTZThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 3:47 AM CDT | Flash Flood Watch | GLD | Cheyenne, Decatur, Gove, Graham, Greeley, Logan and 7 more | 18 hr |
| May 31, 12:55 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 71 min |
| May 31, 2:15 PM CDT | Severe Thunderstorm Warning | GLD | Norton | 49 min |
| May 31, 2:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 46 min |
| May 31, 2:43 PM CDT | Tornado Warning | GLD | Norton | 21 min |
| May 31, 2:52 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 53 min |
| May 31, 3:00 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Sherman, Thomas, Wallace | 60 min |
| May 31, 3:26 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 64 min |
| May 31, 4:00 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 60 min |
| May 31, 4:28 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 27 min |
| May 31, 4:57 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan | 63 min |
| May 31, 5:32 PM CDT | Tornado Warning | GLD | Gove | 18 min |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.